North Carolina, 2002

Damaging Wind in North Carolina, November 12, 2002

November 12, 2002 · NWS MHX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Nov 12, 9:00 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Nov 12, 9:00 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
900 AM EST TUE NOV 12 2002

RDR SHOWS LIMITED SHRA ACTVTY OVER ERN NC WITH WIDESPREAD SHRA/TSRA
MAINLY ALONG AND WEST OF I95. WIND FIELDS ARE FAVORABLE FOR SVR WITH
GOOD DEAL OF HELICITY AT LOW LVLS AND DIFL ALOFT. UNLIKE YSTRDY LOW
LVL WINDS WL BE INCREASING INTO THE AFTN AS LOW PRES ORGANIZES ACRS
CNTRL NC...ENHANCING SVR POTENTIAL. LIMITING FACTOR IS
INSTAB...MODIFIED SOUNDING WITH HIGHS IN THE LOWER 70S YIELDS CAPES
BELOW 1000...IF WE CAN WARM INTO THE MID/UPR 70S THEN CAPES WOULD
APPROACH 1500 WITH SVR A BETTER BET. CRNT FCST LOOKS GOOD...WILL
MONITOR TEMPS AND UPDATE IF NEEDED.

CWF: LULL IN WINDS THE PAST FEW HOURS WITH LITTLE GRDNT. DESPITE
LIGHT WINDS SEAS ARE STILL AROUND 6 FEET AT FPSN7 AND AS SRLY WINDS
INCRS THIS AFTN THE SEAS SHLD INCRS A BIT. WL GO WITH SCA ALL CSTL
WTRS WITH UPDATE. FOR SOUNDS WILL KEEP SCEC WITH WINDS JUST BELOW
SCA LVLS.

.MHX...SCA CSTL WTRS.

RF
Hazardous weather outlook, Nov 12, 4:56 AM EST, 7 hours 27 minutes before
NCZ029-044>047-079>081-091>095-098-103-104-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
456 AM EST TUE NOV 12 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
THE MAIN THREAT WILL BE DAMAGING WINDS. THE MOST LIKELY TIME
WILL BE LATE MORNING UNTIL MID AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...
THERE IS A POSSIBILITY THAT SPOTTERS MAY BE NEEDED TODAY.

.DAYS TWO THROUGH SEVEN...
THERE IS LITTLE RISK OF SEVERE WEATHER DURING THE PERIOD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WS

In the hours before

Special weather statement, Nov 12, 6:23 AM EST, 6 hours before
NCZ029-044>047-079>081-090>095-098-103-104-121715-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
623 AM EST TUE NOV 12 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN NORTH
CAROLINA THIS AFTERNOON AND EVENING...

A LOW PRESSURE CENTER WILL MOVE NORTHEAST ALONG A STALLED FRONTAL
BOUNDARY OVER WEST-CENTRAL NORTH CAROLINA TODAY...AND THEN PUSH THE
FRONT INTO EASTERN NORTH CAROLINA THIS EVENING. A MOIST UNSTABLE AIR
MASS WILL BE OVER THE AREA AHEAD OF THE FRONT...RESULTING IN
NUMEROUS SHOWERS AND WIDELY SCATTERED THUNDERSTORMS THROUGH TONIGHT.
A FEW OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

PEOPLE ACROSS EASTERN NORTH CAROLINA SHOULD CLOSELY FOLLOW NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS
POSSIBLE SEVERE WEATHER.

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY OR THIS EVENING.

JBM

The radar

The Morehead City radar (KMHX), 18 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carteret

When
November 12, 12:23 PM EST to 12:35 PM EST
Where
Carteret County, Cedar Pt
Measured
52 kt (60 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.700, -77.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322889.